Pandey, U.S. and van de Bruck, C. (1999) Gravitational instability and star formation in disc galaxies. Monthly Notices of the Royal Astronomical Society, 306 (1). pp. 181-190. ISSN 0035-8711
Abstract
We present a general star formation law in which the star formation rate depends upon the efficiency α and the time-scale τ of star formation, and the gas component σg of the surface mass density. The current nominal Schmidt exponent nS for our model is 2<nS<3. Based on a gravitational instability parameter QA and another dimensionless parameter fP=(P/Gcσ2)1/2, where P = pressure and σc = column density of molecular clouds, we suggest a general equation for the star formation rate which depends upon the relative contributions of the two parameters for various physical circumstances. We find that QA turns out to be a better parameter for the star formation scenario than does the Toomre Q-parameter. The star formation rate in the solar neighbourhood is found to be in good agreement with values inferred from previous studies. In the closed box approximation model, we obtain a relationship between the metallicity of the gas and the efficiency of star formation. Our model calculations of metallicity in the solar neighbourhood agree with earlier estimates. We conclude that the metallicity dispersion for stars of the same age may result from a change in the efficiency with which different stars in the sample were processed. For no significant change of metallicity with age, we suggest that all stars in the sample were born with similar efficiencies.
Metadata
Item Type: | Article |
---|---|
Authors/Creators: |
|
Copyright, Publisher and Additional Information: | This article has been accepted for publication in Monthly Notices of the Royal Astronomical Society ©: 1999 RAS Published by Oxford University Press on behalf of the Royal Astronomical Society. All rights reserved. |
Keywords: | instabilities; stars : formation; galaxies : evolution; galaxies : general; galaxies : ISM |
Dates: |
|
Institution: | The University of Sheffield |
Academic Units: | The University of Sheffield > Faculty of Science (Sheffield) > School of Mathematics and Statistics (Sheffield) |
Depositing User: | Symplectic Sheffield |
Date Deposited: | 05 Oct 2017 16:12 |
Last Modified: | 05 Oct 2017 16:12 |
Published Version: | https://doi.org/10.1046/j.1365-8711.1999.02474.x |
Status: | Published |
Publisher: | Oxford University Press |
Refereed: | Yes |
Identification Number: | 10.1046/j.1365-8711.1999.02474.x |
Open Archives Initiative ID (OAI ID): | oai:eprints.whiterose.ac.uk:122083 |